Kentucky, 2017

Flash Flood and Hail in Kentucky, May 27, 2017

May 27, 2017 · NWS ILN · 3 events in 1 county or zone

Good instabilities combined with a weak frontal boundary to produce scattered thunderstorms during the afternoon and early evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Good instabilities combined with a weak frontal boundary to produce scattered thunderstorms during the afternoon and early evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at May 27, 1:05 PM EST, 2 hours 37 minutes earlier.

Area forecast discussion, May 27, 1:05 PM EST, 2 hours 37 minutes before
Area Forecast Discussion
National Weather Service Wilmington OH
205 PM EDT Sat May 27 2017

.SYNOPSIS...
With warm and moist air over the Ohio Valley, there will be
occasional chances for showers and thunderstorms through the
weekend. After a cold front moves through the region Sunday
night, drier conditions are expected for Monday.

&&

.NEAR TERM /THROUGH TONIGHT/...
A fair amount of sc has developed across the area this morning,
especially along and south of a weak boundary that is laid out
across our area. These clouds should begin to mix out/lift into
more of a cu field as we progress through this afternoon and
begin to destabilize. Good instabilities are progged to develop
through this afternoon with ML Capes forecast up into the
2000-3000 J/KG range by mid to late afternoon. Forecast
soundings continue to show some capping along and north of the
boundary, but across our south it does appear that at least some
scattered thunderstorms development will be possible. This may
be aided somewhat by a very weak wave that is forecast to push
east along the boundary through mid to late afternoon. Wind
fields are not all that impressive though with both the 0-3 km
and 0-6 km shear values somewhat marginal for organized storms.
However, given the degree of instability, some strong to severe
storms will be possible with any development later this
afternoon into early evening with the main threat being large
hail and damaging winds. With mid and upper level flow parallel
to the boundary, some training storms may also be possible if
things do get going. This combined with PWs forecast to push up
into the 1.5 to possibly 2.0 inch range, would support a locally
heavy rain/flash flood threat.

&&

.SHORT TERM /SUNDAY/...
After any storms along the boundary have dissipated or moved SE
of the ILN CWA this evening, another break in the action is
expected. From here, attention will turn to the severe
(potentially very severe) convection occurring well upstream
across Missouri and southern Illinois. This activity is not even
expected to reach the lower Ohio Valley until late evening, and
thus, any impacts on the ILN CWA will be well into the overnight
hours. 00Z runs across the suite of models have been fairly
consistent in depicting this activity propagating into the
instability / greater theta-e air mass, roughly along an ESE
trajectory. The ILN CWA will be on the northern fringe of this,
still in a favorable area for convection to develop ahead of a
mid-level shortwave, but removed from the best thermodynamic
environment at a sub-optimal time of day. A severe threat will
exist -- mainly a damaging wind threat -- but should not be as
significant as areas further south and west. The main focus here
will be in the overnight / early Sunday morning hours.

Once the morning activity has passed east, another break is
expected through the first half of Sunday. Additional storms
associated with the cold front will be discussed in the Long
Term AFD section below. With less certainty in the pattern, will
not allow a completely dry forecast for this time period, as
there should still be some isentropic ascent with continued warm
advection aloft.

The temperature forecast through the first three periods of the
forecast is one that is largely dependent on convection and
clouds, so perhaps it would be better read as a mid-point of the
expectations -- get some clearing and it will be too low, get
some convection and it will be too high. There will be a general
SW-to-NE gradient in temperatures across the ILN CWA through the
period, and depending on the position of the surface boundaries,
a tighter gradient may exist than what is currently in the
forecast.

&&

.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
A cold front will move east through the region Sunday night.
Scattered showers and thunderstorms are expected along and ahead of
the front. A few strong to severe storms will be possible late
Sunday afternoon into the evening hours with damaging winds and
large hail the primary severe weather threats. Precipitation should
exit east of the eastern CWFA after midnight, with clearing expected
behind the front.

The first half of the week will feature a large closed upper level
low which is forecast to rotate slowly east across Ontario. Embedded
disturbances rotating around the low, along with weak sfc trof axes,
will bring a low chance threat of a few showers from time to time,
mainly during the peak heating of the day. Otherwise, partly cloudy
conditions with seasonable temperatures in the 70s are expected.

As the upper level low finally rotates farther east by the end of
the work week, we should finally see a distinct dry period as
surface high pressure settles over the Ohio Valley. Again,
temperatures will be near seasonal normals.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
We have started to see some spotty shower and thunderstorm
development along and south of a stalled out boundary situated
west to east across central portions of our area this afternoon.
As we continue to destabilize through this afternoon, expect to
see the activity become more widespread and will cover the
threat with a VCTS at the southern TAF sites. This activity will
be diurnally enhanced so expect a downward trend as we head
into this evening. Most of the models are keeping the bulk of
the main MCS later tonight off to our southwest but the NAM and
a few of the higher res models are showing some additional
development farther north into our area later tonight into early
Sunday. Will therefore allow for some prevailing -shra and a
VCTS at all the TAF sites to account for this possibility.

There are still a few linger MVFR cigs around at the moment but
these should continue to lift into VFR for this afternoon.
Expect VFR cigs then into this evening before dropping back into
MVFR later tonight into Sunday morning as pcpn moves back in.

OUTLOOK...Intermittent chances of thunderstorms along with MVFR
ceilings will be possible through Monday morning.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.

&&

SYNOPSIS...Hatzos
NEAR TERM...JGL
SHORT TERM...Hatzos
LONG TERM...Hickman
AVIATION...JGL
Hazardous weather outlook, May 27, 3:29 PM EST, 13 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
429 PM EDT Sat May 27 2017

INZ050-058-059-066-OHZ026-034-035-042>046-051>056-060>065-070>074-
080-082-282030-
Wayne-Fayette IN-Union IN-Franklin IN-Hardin-Mercer-Auglaize-Darke-
Shelby-Logan-Union OH-Delaware-Miami-Champaign-Clark-Madison-
Franklin OH-Licking-Preble-Montgomery-Greene-Fayette OH-Pickaway-
Fairfield-Butler-Warren-Clinton-Ross-Hocking-Highland-Pike-
429 PM EDT Sat May 27 2017

This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Central Ohio, Southwest Ohio and West Central
Ohio.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Thunderstorms will be possible across the area early Sunday morning.
Some of these storms may be severe, with a primary threat of damaging
winds.

Scattered showers and thunderstorms are expected Sunday afternoon
and evening ahead of an advancing cold front. A few strong to severe
storms will be possible with damaging winds and large hail being the
primary severe weather threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed at times this weekend.

INZ073>075-080-KYZ089>100-OHZ077>079-081-088-282030-
Ripley-Dearborn-Ohio-Switzerland-Carroll-Gallatin-Boone-Kenton-
Campbell-Owen-Grant-Pendleton-Bracken-Robertson-Mason-Lewis-Hamilton-
Clermont-Brown-Adams-Scioto-
429 PM EDT Sat May 27 2017

This Hazardous Weather Outlook is for Southeast Indiana, Northeast
Kentucky, Northern Kentucky and Southwest Ohio.

.DAY ONE...Tonight.

Scattered showers and thunderstorms are expected through this
evening. A few storms will be capable of producing large hail and
damaging winds. The storms will produce heavy rainfall at times with
localized flash flooding possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Thunderstorms will be possible across the area early Sunday morning.
Some of these storms may be severe, with a primary threat of
damaging winds.

Scattered showers and thunderstorms are expected Sunday afternoon
and evening ahead of an advancing cold front. A few strong to severe
storms will be possible with damaging winds and large hail being the
primary severe weather threats.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report severe weather to the
National Weather Service.

In the hours before

Special weather statement, May 27, 1:23 PM EST, 2 hours 19 minutes before
Special Weather Statement
National Weather Service Wilmington OH
223 PM EDT SAT MAY 27 2017

OHZ064-073-271900-
Ross OH-Pickaway OH-
223 PM EDT SAT MAY 27 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN PICKAWAY AND NORTH
CENTRAL ROSS COUNTIES UNTIL 300 PM EDT...

At 223 PM EDT, radar indicated a strong thunderstorm 7 miles south of
Williamsport, moving east at 25 mph.

STORM HAZARDS INCLUDE...
Winds to 30 mph...
Pea size hail...

Locations impacted include...
Chillicothe, Kingston, Clarksburg, Austin, Pickaway County Airport
and Andersonville.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3944 8325 3954 8318 3952 8295 3949 8289
      3935 8290 3933 8296
TIME...MOT...LOC 1823Z 281DEG 20KT 3948 8314

Haines
Special weather statement, May 27, 2:53 PM EST, 49 minutes before
Special Weather Statement
National Weather Service Wilmington OH
353 PM EDT SAT MAY 27 2017

OHZ081-088-272030-
Scioto OH-Adams OH-
353 PM EDT SAT MAY 27 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN ADAMS AND WEST
CENTRAL SCIOTO COUNTIES UNTIL 430 PM EDT...

At 353 PM EDT, radar indicated a strong thunderstorm near West Union,
moving east at 25 mph.

STORM HAZARDS INCLUDE...
Winds to 30 mph...
Pea size hail...

Locations impacted include...
Blue Creek, State Route 348 at State Route 125, Wamsley, Cedar Mills
and Dunkinsville.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3874 8353 3886 8349 3885 8322 3882 8319
      3867 8320 3864 8324
TIME...MOT...LOC 1953Z 283DEG 22KT 3880 8343

Haines
Special weather statement, May 27, 3:26 PM EST, 16 minutes before
Special Weather Statement
National Weather Service Wilmington OH
426 PM EDT SAT MAY 27 2017

KYZ099-100-272100-
Mason KY-Lewis KY-
426 PM EDT SAT MAY 27 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN MASON AND
SOUTHWESTERN LEWIS COUNTIES UNTIL 500 PM EDT...

At 426 PM EDT, radar indicated a strong thunderstorm over Tollesboro,
moving east at 20 mph.

STORM HAZARDS INCLUDE...
Winds to 40 mph...
Pea size hail...
Frequent cloud-to-ground lightning...
Very heavy rain...

Locations impacted include...
Vanceburg, Tollesboro, Charters, Petersville, Stricklett, Glen
Springs, Harris, Herron Hill, Kinniconick, Rectorville, Epworth and
Ribolt.

Do not stay in the open or seek shelter under trees when lightning
threatens. Move indoors when a thunderstorm approaches.

Water will pond on roads and may quickly fill roadside ditches and
small streams.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3837 8339 3840 8341 3838 8345 3840 8348
      3840 8350 3841 8351 3841 8353 3842 8353
      3843 8358 3848 8359 3851 8361 3851 8363
      3852 8363 3851 8370 3863 8367 3862 8332
      3860 8330 3861 8327 3835 8333
TIME...MOT...LOC 2026Z 280DEG 17KT 3854 8360

Coniglio

The radar

The Cincinnati radar (KILN), 101 km away, was scanning. The volume nearest the first event began at 20:41 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 flash flood. Local standard time, as filed.

Hail, Lewis

When
May 27, 3:42 PM EST to 3:44 PM EST
Where
Lewis County, 1.48 mi NNE of Nashtown
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.540, -83.520

Hail, Lewis

When
May 27, 4:14 PM EST to 4:16 PM EST
Where
Lewis County, 0.88 mi SW of Petersville
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
38.440, -83.490

Flash Flood, Lewis

When
May 27, 5:15 PM EST to 5:45 PM EST
Where
Lewis County, 1.48 mi S of Stricklett to 1.51 mi S of Stricklett
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.459, -83.379

Four to five feet of water was rushing across Briery Creek Road, stranding two people who had to be rescued.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2017Every state in 2017This day in weather historyWarnings in Kentucky, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 692710, 692709, 692708.